Alert archive / Mississippi / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 112, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 17, 1998, 8:51 PM CDT for Greene County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 1998, 8:51 PM CDT (01:51 UTC)
- Expired
- Apr 17, 1998, 9:40 PM CDT
- In force
- 49 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Greene County, MS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 1.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 624 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
474 WUUS1 KMOB 180152 RRA SVRMOB MSC041-180240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 851 PM CDT FRI APR 17 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN SOUTHEASTERN MISSISSIPPI * UNTIL 940 PM CDT * AT 849 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED BETWEEN RICHTON AND NEW AUGUSTA MISSISSIPPI. THE STORM WAS MOVING EAST AT 40 TO 45 MPH. * THE SEVERE THUNDERSTORMS WILL MOVE ACROSS THE NORTH HALF OF GREENE COUNTY MISSISSIPPI THROUGH 940 PM CDT. DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:56 PM CDT, 5 hours 55 minutes earlier.
Area forecast discussion, Apr 17, 2:56 PM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 256 PM CDT FRI APR 17 1998 SFC FRONT AT 19Z WAS FROM NEAR GZH TO GULF SHORES WITH TSTMS DEVELOPING JUST EAST OF FORECAST. APPEARS THAT ATMOSPHERE OVER FA STILL TOO CAPPED FOR ANYTHING MORE THAN A BRIEF FLAREUP. WATER VAPOR SHOWS UPPER LEVEL MOISTURE FLOWING ACROSS ALL OF FA WHICH WILL SET STAGE FOR HEAVY RAIN EVENT SAT NIGHT INTO SUN MORNING. SFC FRONT WILL WAFFLE ACRS AREA NEXT 24 HOURS AS WAVE DEVELOPS ALONG FRONT OVER W GULF AS UPPER JET MOVES OVER. THIS JET WILL BE PART OF A COUPLET THAT WILL BE PLACE FA UNDER FAVORABLE JET POSITION SAT AFTERNOON. WITH SFC FRONT...JET AND MOISTURE ALL IN PLACE EXPECT SIGNIFICANT RAIN EVENT...PRECEDED BY SVR TSTMS. WUD MENTION PSBL SVR SAT AFTERNOON AND HEAVY RAIN FOR SAT NIGHT INTO SUN. AVN POPS SEEM A BIT LOW FOR TOMORROW AND THAT MAY BE A RESULT OF SURGE OF DRY AIR AT H8 THAT MOVES TOWARD CENTRAL GULF COAST SAT AFTERNOON THEN GETS PUSHED BACK TO THE EAST AS UPPER TROF APPRAOCHES. OVER THE CSTL WATERS...WIND DIRECTION DEPENDS ON WHICH SIDE OF FRONT BUT BELIEVE BY SAT ALL WINDS SHUD BE BACK TO S OR SW. SHWRS/TSTMS ALONG FRONT SAT NIGHT AND SUN. MOB 64/79/63/73 3598 PNS 67/78/64/76 3488 DTS 68/78/65/77 3488 EVR 58/77/60/74 4698
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:10 PM CDT | Tornado Warning | MOB | Greene | 60 min |
| Apr 17, 7:10 PM CDT | Tornado Warning | MOB | Stone | 60 min |
| Apr 17, 7:43 PM CDT | Severe Thunderstorm Warning | MOB | Perry | 32 min |
| Apr 17, 8:28 PM CDT | Severe Thunderstorm Warning | MOB | Perry | 47 min |
| Apr 17, 8:35 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 50 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.